PPI use not linked to increased risk of developing dementia

Proton pump inhibitors (PPIs) are medicines commonly prescribed to treat acid-related digestive problems, including gastroesophageal reflux disease (or GERD). As of 2011, up to 1 in 5 older adults reported using a PPI. Although healthcare practitioners have long believed that PPIs are safe, recent studies have linked PPIs to potential risks, including fractures and kidney disease. Some studies also have linked PPIs to an increased risk for dementia among older adults. However, several experts have suggested that these studies may not correctly measure the connection.

In a new research article published in the Journal of the American Geriatrics Society, scientists were able to conclude that developing dementia or Alzheimer's disease (the most common form of dementia) did not appear to be linked to taking PPIs.

The researchers reviewed information from the Adult Changes in Thought (ACT) study, which included 3,484 adults aged 65 and older. Participants did not have dementia at the beginning of the study and were followed for an average of about 7.5 years.

Researchers tested participants for dementia at the beginning of the study and then every two years. Those who tested positive were given complete evaluations to measure their abilities to think and make decisions. Researchers gave the participants who were diagnosed with dementia follow-up tests to confirm the diagnosis.

Researchers used information from the ACT study to learn how many participants took PPIs and for how long. Overall, almost 24 percent of study participants developed dementia. Of these individuals, just 670 people developed possible or probable Alzheimer's disease. While other safety concerns with long-term PPI use exist, the researchers conluded that results from this study suggest that dementia is not linked to taking a PPI.

If you're concerned about these or any other risks associated with PPIs or your other medications, make an appointment with your healthcare provider to review your treatment routines. You and your care team can work together to determine whether any changes are in order. Just remember: Never change your medication or discontinue a treatment before speaking to a healthcare provider first. If you're worried you may be experiencing a serious side effect, seek medical attention by calling 911 immediately.

Advertisement

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Heart attack linked to increased risk of developing vascular dementia